Exceptions to the Rule: Green Foods and Warfarin
By: Alere Staff
Publication Date: Thu, 08/01/2013
For as long as anyone can remember, patients taking warfarin have been told to be careful of how many green vegetables they consume. Why? Green vegetables often contain high levels of vitamin K and vitamin K can slow or stop warfarin from protecting you from developing a blood clot.1
For every rule however, there are exceptions. Believe it or not, there are green vegetables, sometimes called “green foods” that do the opposite; they can actually increase your bleeding time.
The following is a list of uncommon plants that actually increase your bleeding risk while taking warfarin.
These more common plants used in salads and cooking also increase your risk of bleeding while taking warfarin:
- Dandelion greens
- Sweet clover
- Artificial vanilla substitutes
How can these foods, some of which are green, cause an increase in your bleeding time? Coumarin, a sweet smelling natural product, is found in many plants, including some mentioned above.3 Once in the blood stream, coumarin acts as an anticoagulant, meaning it slows down your body’s normal blood clotting process. For this reason, many countries have banned the use of coumarin as a food additive.3
This information doesn’t mean giving up any of the foods mentioned above. Simply remain consistent in your dietary choices and, if taking warfarin, consider patient self-testing so you can evaluate your food choice impacts on your INR more regularly. Go to the Getting Started page or call Alere at 1.800.504.4032 for more information about testing your INR at home.
- Bristol-Myers Squibb Company. Medication Guide for Coumadin Tablets and Coumadin for Injection [Package Insert]. 2009. Princeton, NJ: Bristol-Myers Squibb Company.
- Herbs2000.com 2013. Coumarins. Retrieved June 12, 2013. http://www.herbs2000.com/h_menu/coumarins.htm.
- Ackman, M.L., Bungard, T.J., Stenton, S.B. Interactions between Warfarin and Herbal Products, Minerals, and Vitamins: A Pharmacist's Guide. Can J Hosp Pharm. Vol 54, No 3. 2001;54:186–92.